…a little crazy and totally lost: I’m 17 and for the past 3 months I’ve been feeling really down. I’ve no real reason to be, I’m a full time student with a good part time job, a loving boyfriend, a great family and have been getting good marks at university. However, lately I’ve been feeling really lost. I’ve been having mood swings- I often find I’m either on a really high or low, usually low mood, and that this changes quickly. I’ve also been feeling very irritable, and have found myself snapping at my family for no apparent reason. I’ve been on the contraceptive pill since October, and I was wondering if this could be some kind of hormone excess? I’m really not sure. I’m also crying frequently and feel like I’ve got no real passion or talent for any of the things I used to be interested in.
At times I really do feel like I’m going crazy and I also feel that I can’t really talk to anyone about this because they’ll either think I’m being attention seeking or overly dramatic, however I don’t think either of these things are true and I do generally feel like I’m totally lost with finding a solution to this problem. I would appreciate any help or advice that you can give me. Thanks.
Birth control medication can impact mood. Some studies have shown that women taking birth control medication can have increased feelings of depression when compared to women who were not taking a birth control pill. It is possible that your symptoms are attributable to the birth control pill. The only way to know for certain would be to discontinue the birth control medication and see if it makes a difference in your mood. I would strongly advise against such a decision without the assistance and supervision of your prescribing physician.
Birth control pills may be part of the problem but there are other possibilities as well. Sleeping problems or sleep disorders are associated with rapid mood changes. Sleep deprivation not only can negatively affect an individual’s mood but also many other aspects of their life, including physical health, quality of life, memory, and even their appearance. A recent study demonstrated that individuals who received the proper amount of sleep were judged to be more attractive when compared to their sleep-deprived counterparts.
I believe you should discuss this matter with the physician who prescribed the birth control medication. He or she may have additional information or insights regarding medication side effects. Discuss the possibility of changing to a different type of birth control. It could have a significantly positive impact upon your mood. I would also suggest that you educate yourself about the side effects of your specific type of birth control and about birth control in general. If the problem continues without improvement, consider consulting a therapist. He or she can teach you important skills for dealing with mood swings. Virtually everyone could benefit from learning these important and much needed skills. I wish you the best of luck. Please take care.
Dr. Kristina Randle